Texas, 2020High Wind in Texas, January 13, 2020
January 13, 2020 · NWS MAF · 1 event in 1 county or zone
A fast moving upper trough moved across the Rocky Mountains causing strong winds at Guadalupe Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper trough moved across the Rocky Mountains causing strong winds at Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 13, 1:36 PM CST, 1 hour earlier.
Area forecast discussion, Jan 13, 1:36 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
136 PM CST Mon Jan 13 2020
.DISCUSSION...
Upper pattern shows shortwave trough moving across Northern NM and
the TX Panhandle today with near zonal flow expected across the
region Tuesday. High pressure over the Gulf will build northward on
Wednesday. On Thursday a strong upper trough will move ashore the
West Coast and quickly progress east. This trough will reach the
Rockies on Friday and move over the plains by evening. High pressure
builds across the region for the weekend.
Some mid and high clouds flowing up from the SW this afternoon with
temperatures warming quickly. Wind speeds picking up now that
mixing occurring so will continue the High Wind Warning this
afternoon for the Guadalupe and Delaware Mountains. Expect the
unseasonably warm wx to continue Tuesday and Wednesday with highs
into the 70s. A cold front backdoors into the region Wednesday
afternoon as a surface ridge builds south into TX. Thursday looks
to be the coldest day of the week with 40s north... 50s central...
and 60s and 70s south but it will be short lived as temps recover
Friday. Another front moves into the area during the pre sunrise
hours Saturday morning returning temps to near normal.
Will have a good possibility of rain Thursday and Friday as moisture
expected to increase across the area. The highest chance of rain
will be for the NE Permian Basin/Western Low Rolling plains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 36 73 44 69 / 0 0 0 10
Carlsbad 32 73 40 72 / 0 0 0 0
Dryden 42 74 50 76 / 0 0 0 0
Fort Stockton 40 78 48 74 / 0 0 0 0
Guadalupe Pass 43 67 47 66 / 0 0 0 0
Hobbs 32 72 40 67 / 0 0 0 0
Marfa 25 73 33 72 / 0 0 0 0
Midland Intl Airport 37 74 46 70 / 0 0 0 0
Odessa 37 73 46 70 / 0 0 0 0
Wink 30 75 40 74 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains of Eddy County.
TX...High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
10/72Hazardous weather outlook, Jan 13, 12:59 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1259 PM CST Mon Jan 13 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1259 PM CST Mon Jan 13 2020 /1159 AM MST Mon Jan 13 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Very windy conditions are expected this afternoon across the
Guadalupe and Delaware Mountains. A High Wind Warning is in effect.
Elevated fire weather conditions are expected this afternoon from
Southeast New Mexico south to the Marfa Plateau and Big Bend Area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Elevated fire weather conditions are possible for western portions
of the area on Tuesday. Otherwise, the probability for widespread
hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- January 13, 2:36 PM CST to 3:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, January 13 to 14, 2020$2.3 million · 27 events
- Damaging Winds in North Carolina, January 13, 20203 injured · $285,000 · 74 kt wind · 3 events
- Tornado in South Carolina, January 13, 2020$200,000 · EF0 · 1 event
- Tornadoes and Flash Flooding in Georgia, January 13 to 14, 20201 injured · $94,000 · EF0 · 6 events
- High Wind in California, January 13 to 14, 2020119 kt wind · 18 events
- High Wind in Nevada, January 13 to 14, 2020108 kt wind · 13 events
- High Wind in California, January 13, 202056 kt wind · 3 events
- Dense Fog in California, January 13, 20203 events
- Heavy Snow in Oregon, January 13 to 14, 20203 events
- High Wind in Wyoming, January 13 to 14, 202056 kt wind · 3 events
- Heavy Snow in Oregon, January 13, 20202 events
- Heavy Snow in Washington, January 13 to 14, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872596.